Hail, Keokuk
- When
- July 18, 4:38 AM CST
- Where
- Keokuk County, What Cheer
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.400, -92.367
Trees also downed
A bow echo raced across Southeast Iowa and West Central Illinois around and just after dawn. Numerous trees and power lines were downed as well as substantial crop damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A bow echo raced across Southeast Iowa and West Central Illinois around and just after dawn. Numerous trees and power lines were downed as well as substantial crop damage. In Keokuk, Iowa, trees 3 to 4 feet in diameter were downed while in Nauvoo, Illinois, a 160,000 bushel grain bin along the river was crushed. In Camp Eastman north of Hamilton, 299 boy scouts and adults were camping. A tree limb fell on one tent and injured a boy scout. In the pre-dawn hours ahead of the bow echo, scattered severe storms developed in West Central Illinois producing hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 2:57 AM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 357 AM CDT FRI JUL 17 2003 LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS MORNING. COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING WATCHING HAVE LIMITED DISCUSSION. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-MOZ009-010-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 533 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE IN A SEVERE THUNDERSTORM WATCH THAT IS IN EFFECT FOR THE OUTLOOK AREA MAINLY SOUTH OF INTERSTATE 80 IN EASTERN IOWA...SOUTH OF MERCER COUNTY IN WEST CENTRAL ILLINOIS... AND FAR NORTHEAST MISSOURI UNTIL 10 AM THIS MORNING. AN ADDITIONAL THREAT WITH THESE STORMS WILL BE VERY RAINFALL...WITH AMOUNTS AS HIGH AS 1 TO 2 INCHES IN LESS THAN AN HOUR. THIS MAY PRODUCE RAPID RISES IN SMALL STREAMS AND PONDING OF WATER IN LOW LYING AREAS. ALONG AND NORTH OF INTERSTATE 80...SCATTERED THUNDERSTORMS WILL BE POSSIBLE UNTIL ABOUT 7 AM. THESE ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF SOME CLOUD TO GROUND LIGHTNING. THE SEVERE WEATHER THREAT WILL END ACROSS THE AREA BY NOON AS A COLD FRONT MOVES SOUTH OF THE REGION AND HIGH PRESSURE OVER NORTHERN MINNESOTA USHERS IN COOLER AND DRIER AIR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY OVER THE OUTLOOK AREA. CONDITIONS MAY BE FAVORABLE FOR A FEW TO REACH SEVERE LEVELS OVER EASTERN IOWA...WITH THE PRIMARY THREAT BEING LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR AREAS INCLUDED IN THE SEVERE THUNDERSTORM WATCH THIS MORNING. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
ILZ009-015>018-180830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 301 AM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL 3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS BEEN ALLOWED TO EXPIRE. THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND PUTNAM. THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 AM TENNESSEE IL .75 INCH HAIL
07/18/03 MCDONOUGH REPORTED BY STORM
SPOTTER.The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 10:39 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees also downed
Lawn furniture thrown across yard
Widespread trees down, no power
Trees down or snapped off
Roof partially off business
Trees down Ft Madison to Keokuk
Numerous trees down
Numerous large trees down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377649, 5377650, 5377651, 5377652, 5377653, 5377654, 5377655, 5377656.